Management of Airway Compromise Following Thyroid Cyst Hemorrhage After Thrombolytic Therapy

S. C. Gallant
M. A. Fritz
B. C. Paul
P. D. Costantino, Hofstra Northwell School of Medicine

Abstract

The risk of hemorrhage after therapeutic administration of tissue plasminogen activator (tPA) is well known. Cases of postadministration hemorrhage have been reported within many organ systems. We present a case of a 62-year-old female with undiagnosed thyroid goiter who received tPA for acute ischemic stroke and developed acute airway compromise. The surgical airway response team was called due to inability to ventilate or intubate. An incision into the mass during attempted tracheotomy released colloid and blood, decompressing the airway and facilitating ventilation and intubation. Hemithyroidectomy for mass removal was delayed for 3 days to allow normalization of post-tPA coagulopathy. Laryngoscope, 125:604-607, 2015